Alert archive / Idaho / Areal Flood Warnings in 2012

Areal Flood Warning 2, NWS Spokane, WA

March 30, 20128 counties in Idaho; 7 counties in Washington

NWS Spokane, WA issued this areal flood warning at Mar 30, 2012, 11:22 AM PDT for 8 counties in Idaho; 7 counties in Washington. It was in force for 48 hr. 36 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2012, 11:22 AM PDT (18:22 UTC)
Expired
Apr 1, 2012, 11:00 AM PDT
In force
48 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID, Asotin County, WA, Ferry County, WA, Garfield County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 78 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 12:30 PM PDTFLOODSt. Maries, IDMUTCH CREEK IS OUT OF ITS BANKS AND FLOODING AN APARTMENT BUILDING. FIFTEEN INDIVIDUALS HAVE BEEN DISPLACED. THE AMERICAN RED CROSS HAS BEEN CONTACTED FOR SUPPORT AND SANDBAGGING HAS BEGUN.
Mar 30, 4:00 PM PDTHEAVY RAIN 0.87Newport, WA
Mar 30, 4:00 PM PDTHEAVY RAIN 11 N Diamond Lake, WAWATER OVER ROCKWOOD ROAD.
Mar 30, 4:00 PM PDTHEAVY RAIN 12 Ssw Diamond Lake, WAWATER OVER WEST TELEPHONE ROAD.
Mar 30, 4:00 PM PDTHEAVY RAIN 13 Ssw Cusick, WAWATER OVER WESTSIDE CALISPELL ROAD.
Mar 30, 4:00 PM PDTHEAVY RAIN 15 Ssw Bead Lake Campgro, WAWATER OVER MCCLOUD ROAD.
Mar 30, 4:00 PM PDTHEAVY RAIN 18 Wnw Newport, WAWATER OVER DEETER ROAD.
Mar 30, 4:00 PM PDTHEAVY RAIN 19 Ssw Cusick, WAWATER OVER ROCKY GORGE ROAD.
Mar 30, 5:00 PM PDTHEAVY RAIN 1Cabinet Gorge, ID
Mar 30, 5:50 PM PDTHEAVY RAIN 0.75La Crosse, WA
Mar 30, 6:00 PM PDTHEAVY RAIN 0.6Republic, WA
Mar 30, 11:00 PM PDTHEAVY RAIN 0.62Haydon, ID
Mar 31, 12:00 AM PDTHEAVY RAIN 0.52Sacheen Lake, WA
Mar 31, 6:45 AM PDTHEAVY RAIN 0.8Pomeroy, WA
Mar 31, 7:00 AM PDTHEAVY RAIN 0.521 Sw Moscow, IDCOCORAHS ID-LT-3
Mar 31, 7:00 AM PDTHEAVY RAIN 0.8Rosalia, WA
Mar 31, 7:00 AM PDTHEAVY RAIN 0.823 Ssw Palouse, WACOCORAHS WA-WM-5
Mar 31, 7:00 AM PDTHEAVY RAIN 0.91Ese Colfax, WACOCORAHS WA-WM-1
Mar 31, 8:00 AM PDTHEAVY RAIN 0.541 E Moscow, IDCOCORAHS ID-LT-7
Mar 31, 8:00 AM PDTHEAVY RAIN 0.736 Se Endicott, WACOCORAHS WA-WM-6
Mar 31, 8:00 AM PDTHEAVY RAIN 1.26Kellogg, ID
Mar 31, 8:45 AM PDTFLOOD2 Ene Colburn, IDFLOOD WATERS WASHED OUT A 350 FOOT SECTION OF A RAILWAY NEAR COLBURN CULVER ROAD AND SELKIRK ROAD...RESULTING IN A TRAIN DERAILING. THE TRAIN WAS HAULING SOYBEANS...WHICH SPILLED DUE TO THE ACCIDENT. TOTAL CARS DERAILED WAS 14, 8 WERE EMPTY. NO INJURIES WERE R
Mar 31, 10:30 AM PDTFLOOD8 Nne Sandpoint, IDFLOOD WATERS WASHED OUT A SECTION OF A RAILWAY NEAR COLBURN CULVER ROAD AND SELKIRK ROAD...RESULTING IN A TRAIN DERAILING. THE TRAIN WAS HAULING GRAIN...WHICH SPILLED DUE TO THE ACCIDENT. NO INJURIES WERE REPORTED.
Mar 31, 2:30 PM PDTFLOOD1 E Coeur D'Alene, IDTWO HOMES IN FERNAN VILLAGE ARE BEING FLOODED BY FERNAN LAKE. TWO TO THREE OTHER HOMES HAD THEIR SEAWALLS HEIGHTENED WITH SANDBAGS TO PREVENT WATER FROM ENTERING.
Mar 31, 2:39 PM PDTFLOOD2 W Cataldo, IDLATOUR CREEK ROAD AND CAMPGROUND FLOODED.
Mar 31, 2:39 PM PDTFLOODCataldo, IDCCC ROAD FLOODED AND IMPASSABLE
Mar 31, 6:00 PM PDTHEAVY RAIN 0.52Potlatch, ID
Apr 1, 12:00 AM PDTHEAVY RAIN 0.57Sacheen Lake, WA
Apr 1, 1:00 AM PDTFLOOD1 N Spokane, WARAINFALL TRAPPED IN A STRUCTURE LED TO A ROOF COLLAPSE ON THE 3000 BLOCK OF NORTH DIVISION STREET. EXTENSIVE DAMAGE WAS INFLICTED ON THE STRUCTURE...INCLUDING THE ROOF...AN INTERIOR OFFICE...AND AN EXTERIOR WALL THAT HAD TO BE REMOVED FOR PUBLIC SAFETY. A GAS
Apr 1, 1:00 AM PDTFLOODSpokane, WARAINFALL TRAPPED IN A STRUCTURE LED TO A ROOF COLLAPSE ON THE 3000 BLOCK OF NORTH DIVISION STREET. EXTENSIVE DAMAGE WAS INFLICTED ON THE STRUCTURE...INCLUDING THE ROOF...AN INTERIOR OFFICE...AND AN EXTERIOR WALL THAT HAD TO BE REMOVED FOR PUBLIC SAFETY. A GAS
Apr 1, 4:07 AM PDTFLOOD2 N Elmira, IDMORRIS ROAD OFF MCARTHUR ROAD WASHED OUT. FOUR FAMILY HOMES ISOLATED.
Apr 1, 6:00 AM PDTHEAVY RAIN 0.554 E Spirit Lake, IDCOCORAHS ID-KT-1
Apr 1, 7:00 AM PDTHEAVY RAIN 0.5Ssw Metaline Falls, WACOCORAHS WA-PO-10
Apr 1, 7:00 AM PDTHEAVY RAIN 0.5212 Sse Priest River, IDCOCORAHS ID-BR-15
Apr 1, 7:00 AM PDTHEAVY RAIN 0.58Boundary Dam, WA
Apr 1, 8:00 AM PDTHEAVY RAIN 0.511 Ssw Rathdrum, IDCOCORAHS ID-KT-5

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WGUS46 KOTX 301822
FLWOTX

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1122 AM PDT FRI MAR 30 2012

IDC009-017-021-055-057-061-069-079-WAC003-019-023-051-063-065-075-
011800-
/O.NEW.KOTX.FA.W.0002.120330T1822Z-120401T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BONNER ID-BOUNDARY ID-LEWIS ID-SHOSHONE ID-FERRY WA-PEND OREILLE WA-
STEVENS WA-WHITMAN WA-NEZ PERCE ID-BENEWAH ID-LATAH ID-KOOTENAI ID-
GARFIELD WA-SPOKANE WA-ASOTIN WA-
1122 AM PDT FRI MAR 30 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLOOD WARNING FOR SMALL STREAMS IN THE FOLLOWING COUNTIES...
  SPOKANE...WHITMAN...LEWIS...NEZ PERCE...FERRY...PEND OREILLE...    
  STEVENS...BENEWAH...BONNER...BOUNDARY...KOOTENAI...LATAH...
  SHOSHONE...ASOTIN...GARFIELD 

* UNTIL 1100 AM PDT SUNDAY

* HEAVY RAINFALL OVER THE LAST 24 HOURS HAS CAUSED FLOODING PROBLEMS 
THROUGHOUT THE REGION. AN ADDITIONAL HALF INCH TO ONE INCH OF 
RAINFALL IS EXPECTED BY SUNDAY EVENING WHICH WILL LIKELY CONTRIBUTE 
TO ADDITIONAL FLOODING AND MUDSLIDE PROBLEMS. THE HIGHEST RAINFALL 
AMOUNTS WILL BE SEEN NORTH OF INTERSTATE 90 UP TO THE CANADIAN 
BORDER. 

* BOUNDARY COUNTY REPORTED HIGHLAND FLATS ROAD IS CLOSED AND COW 
CREEK ROAD IS WASHED OUT. DEEP CREEK AND COW CREEK ARE BOTH RUNNING 
HIGH AND ARE OUT OF THEIR BANKS IN PLACES.

BONNER COUNTY REPORTED ROAD WASHOUTS AND MUDSLIDES ON GOLD CREEK 
ROAD...TALACHE ROAD AT THE CAMPGROUND...AND EAST RIVER ROAD.

SPOKANE COUNTY REPORTED A ROAD CLOSURE ON OREGON ROAD BETWEEN 
SPOTTED ROAD AND GROVE BRIDGE RESULTING FROM A WASHOUT. 

KOOTENAI COUNTY REPORTED WATER OVER MICA KIDD ISLAND ROAD.

STEVENS COUNTY REPORTED ROAD CLOSURES ON DEER CREEK 
ROAD...HAVERLUND MEADOWS ROAD... AND ROSE HILL ROAD AS WELL AS A 
BRIDGE WASHOUT ON RESERVATION ROAD NEAR HIGHWAY 231. 

SHOSHONE COUNTY REPORTED A SLIDE ON THE ST JOE RIVER ROAD AND 
PROBLEMS WITH THE DOBSON PASS ROAD.

PEND OREILLE REPORTED THAT THERE ARE MULTIPLE LOCATIONS WITH WATER 
OVER ROADS AND ROAD WASHOUTS. 

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4798 11604 4745 11566 4744 11574 4695 11497
      4693 11631 4651 11644 4622 11601 4620 11643
      4588 11673 4599 11692 4599 11759 4632 11762
      4661 11786 4659 11822 4726 11783 4782 11782
      4795 11821 4793 11880 4900 11883 4901 11605

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this areal flood warning went out at Mar 30, 10:24 AM PDT, 58 minutes earlier.

Area forecast discussion, Mar 30, 10:24 AM PDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1024 AM PDT Fri Mar 30 2012

.SYNOPSIS...
An active and wet storm pattern will continue over the region
through next week. Mountain snow and valley rain will be
common...with snow levels briefly dropping to valley floors during
the early morning hours near the Cascades and across much of the
region on Sunday and Monday. Widespread significant rainfall will
cause smaller streams to reach bank full and possibly flood over
far eastern Washington and north Idaho.

&&

.DISCUSSION...
A broad band of steady rain continues to track across the
southeast half of the forecast area this morning. The automated
observation site at KPUW recorded a quarter inch of rainfall in
the last 3 hours. Area creeks and small streams continue to run
high and the flooding threat will increase across the Palouse and
Central Idaho Panhandle valleys today. Numerous flood
watch/warn/advisory products have been issued and will likely
continue to be in effect through the next few days. No major
changes to the forecast for this update. The main adjustment was
to QPF for the valleys in the northwest portion of the forecast
area where rainfall has been very light. The area of precipitation
will eventually pivot to the north, but not until late today. Max
temperatures will remain on the cool side today with the abundance
of clouds and precipitation in the area. The main focus today
will be on hydrology as area rivers respond to the ample rainfall.
/Kelch

&&

.AVIATION...
18z TAFS: Rain will impact all TAF sites through much of this
period as sub-tropical moisture plume remains poised over the
region. Cigs and vsbys will generally remain in the VFR
category...however brief MVFR cigs are possible during heavier
episodes of precipitation. Farther west, KEAT and KMWH will be on
the northwest edge of the precipitation shield and while -SHRA
will be possible through early afternoon, VFR conditions will
prevail. A greater threat will redevelop between 03-06z as the
moisture moves back north. Precipitation should be rain, even in
KEAT area as models have backed off on the colder temps. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  38  51  33  43  31 /  90  80  90  60  50  30
Coeur d'Alene  50  37  52  33  44  31 / 100  80 100  70  60  40
Pullman        52  39  53  35  42  31 / 100  80 100  60  60  40
Lewiston       58  41  60  40  49  33 /  90  90  90  70  40  20
Colville       53  36  49  35  48  30 /  80  60 100 100  60  40
Sandpoint      50  34  49  35  42  31 / 100  70 100 100  70  60
Kellogg        46  35  51  32  39  30 / 100 100 100 100  80  60
Moses Lake     56  39  52  36  53  32 /  60  70  80  20  20  20
Wenatchee      52  37  48  36  50  34 /  60  60  80  20  20  20
Omak           53  35  43  33  50  31 /  60  40 100  20  40  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 30, 6:27 AM PDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
627 AM PDT FRI MAR 30 2012

IDZ001>004-026-027-WAZ031>033-036>038-311330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
627 AM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE TODAY INTO
TONIGHT WHILE SNOW LEVELS GENERALLY RANGE FROM 4000 TO 5000 FEET.
THIS WILL RESULT IN MORE RUNOFF INTO THE ALREADY SWOLLEN SMALL
CREEKS AND STREAMS. AN AREAL FLOOD ADVISORY HAS BEEN ISSUED FOR
THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF MODERATE TO HEAVY RAIN WILL LIKELY CONTINUE THROUGH
EARLY SUNDAY WITH ELEVATED SNOW LEVELS. THIS WILL CONTINUE TO
THREATEN THE REGION WITH MINOR FLOODING AND POSSIBLE MUD SLIDES
OR DEBRIS FLOWS. AREAL FLOOD ADVISORIES WILL CONTINUE THROUGH
SUNDAY. COOLER AND SLIGHTLY DRIER WEATHER WILL ARRIVE BY THE
BEGINNING OF THE WORK WEEK.

WAZ034-035-041-043-044-311330-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
627 AM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-311330-
EAST SLOPES NORTHERN CASCADES-
627 AM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW WILL CONTINUE TO IMPACT LOCATIONS NEAR THE
CASCADE CREST. THIS WILL BRING WINTER DRIVING CONDITIONS TO THE
MOUNTAIN PASSES. LATE TONIGHT SNOW LEVELS COULD BRIEFLY FALL TO
THE VALLEY FLOORS BRINGING MINOR ACCUMULATIONS TO UPPER PORTIONS
OF THE METHOW AND WENATCHEE VALLEYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WET AND UNSETTLED WEATHER WILL LIKELY PERSIST INTO THE WEEKEND.
THE THREAT OF VALLEY SNOW WILL BE POSSIBLE DURING THE EARLY
MORNING AND OVERNIGHT HOURS. MOUNTAIN PASSES WILL REMAIN SUBJECT
TO PERIODS OF WINTER DRIVING. THE WEATHER PATTERN WILL TURN COOLER
AND SLIGHTLY DRIER BY THE BEGINNING OF THE WORK WEEK.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:50 AM PDTRiver Flood WarningOTXLatah25 hr
Mar 30, 6:59 AM PDTRiver Flood WatchOTXKootenai, Shoshone6 days
Mar 30, 11:42 AM PDTAreal Flood WarningOTXBenewah, Bonner, Boundary, Kootenai, Latah, Lewis and 2 more47 hr
Mar 30, 12:58 PM PDTRiver Flood WarningOTXKootenai, Shoshone54 hr
Mar 30, 12:58 PM PDTRiver Flood WarningOTXBenewah5 days
Mar 30, 1:23 PM PDTRiver Flood WarningOTXLatah8 hr
Mar 30, 2:37 PM PDTRiver Flood WarningOTXWhitman7 hr

Nearby

Areal Flood Warnings in Idaho, 2012Areal Flood Warnings in Washington, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.